Annals of dermatology 2017 12 2630(1) 71-74 doi 10.5021/ad.2018.30.1.71
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a hypersensitivity reaction characterized by maculopapular rash, exfoliative dermatitis, lymphadenopathy, fever, eosinophilia, and involvement of internal organs. Evidence for reactivation of herpes family viruses has been observed in some DRESS patients, and activated CD8+ T lymphocytes are largely directed against Epstein-Barr virus. Here, we report two cases complicated with this infection. Both patients received antibiotics and non-steroidal anti-inflammatory drugs. These patients manifested clinically with high fever, facial edema, diffuse pruritic erythroderma and maculopapules over the entire body, purpuric rashes in both lower limbs and lymphadenopathy of cervical and inguinal nodes. Laboratory tests revealed abnormal liver function, blood eosinophils, and ferritin levels. The patients recovered completely; however, the female patient developed hemophagocytic syndrome on the 15th day of illness. She developed new itchy rash, and laboratory tests rapidly worsened with fibrinogen levels dramatically reduced to 0.61 g/L. Bone marrow aspiration revealed an increased number of macrophages with hemophagocytosis and a reversed CD4/CD8 ratio of 0.45. These cases suggest that human herpes virus and coagulation function evaluations are necessary in DRESS patients.